Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Taking Lamictal, Topamax, Clonazepam for bipolar disorder. Have photosensitivity. Reason?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I was diagnosed with bi-polar 1 disorder about 7 years ago. I've been on Lamital 300mg, Topamax 100mg twice daily during that period. I also take Clonazepam 1-2 tablet twice a day as needed (which is not every day or week for that matter). During the course of the I was put on different meds but they all seemed to have adverse affects on my moods. This combination seems to have worked the best. Well starting last year in August I started becoming mildly sensitive to sunlight. I now have to put on a strong sunscreen on and wear a hat when I go outside. It hasn't gotten to a point where I'm getting blisters, but I looked it up and some articles said that Lamictal could be the cause. I when I talked to my doctor about this she was a little puzzled since I had been on this combination for some years. Is it possible that after all this time my meds could be causing this photosensitivity. And if so will it progress? Sorry to get off topic but when I hit 16 years of age I became allergic to foods that I had eaten all my life. For example bananas, cantaloup, honey dew, avocados just to state a food. Even though I was not on meds at the time, could the photosensitivity be connective to my sudden allergies that I had experience as a teenager?
Thank you so much. I really appreciate it.
Posted Wed, 21 Aug 2013 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for using health care magic for posting for query.
I have gone through your query in detail and I can understand what you are going through.
Coming to your question proper:
1) Yes it is possible to have dermatological complications with lamotrigene (Lametal, lametec, lamitor etc)
2) Even if you have not had allergy to the medications, before, some times allergy does appear even after many years.
3) Your sensitivity to allergens in adolescent age, suggests that you are routinely allergic and that increases the chances of developing adverse drug reaction.
You can continue the topiramate and instead of lamotrigine other options are Valproate, divalproex, quetiapine, lithium, carbamazepine, oxcarbamazepine.
Probably you can discuss the alternatives with your treating doctor who can provide you with a prescription for the same.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor